Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 12, NWS Birmingham, AL

October 25, 202221 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Oct 25, 2022, 1:18 AM CDT for 21 counties in Alabama. It took effect at Oct 25, 2022, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2022, 1:18 AM CDT (06:18 UTC)
In effect from
Oct 25, 2022, 10:00 AM CDT
Expired
Oct 25, 2022, 7:48 PM CDT
In force
10 hr
Issued by
NWS Birmingham, AL
All 21 counties

Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS74 KBMX 250618
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
118 AM CDT Tue Oct 25 2022

ALZ011>015-022-023-251700-
/O.NEW.KBMX.WI.Y.0012.221025T1500Z-221026T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, and Tuscaloosa
118 AM CDT Tue Oct 25 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Marion, Lamar, Fayette, Winston, Walker, Pickens and 
  Tuscaloosa Counties.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  outdoor decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ017>021-024>029-034>036-251700-
/O.NEW.KBMX.WI.Y.0012.221025T1800Z-221026T0200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Bibb-Chilton-Coosa-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Centreville, Clanton, and Rockford
118 AM CDT Tue Oct 25 2022

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central Alabama.

* WHEN...From 1 PM this afternoon to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  outdoor decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
691 
WWUS74 KBMX 251651
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1151 AM CDT Tue Oct 25 2022

ALZ011>015-022-023-260000-
/O.CON.KBMX.WI.Y.0012.000000T0000Z-221026T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, and Tuscaloosa
1151 AM CDT Tue Oct 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Marion, Lamar, Fayette, Winston, Walker, Pickens and 
  Tuscaloosa Counties.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  outdoor decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ017>021-024>029-034>036-260200-
/O.CON.KBMX.WI.Y.0012.221025T1800Z-221026T0200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Bibb-Chilton-Coosa-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Centreville, Clanton, and Rockford
1151 AM CDT Tue Oct 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central Alabama.

* WHEN...From 1 PM this afternoon to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  outdoor decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
665 
WWUS74 KBMX 260048
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
748 PM CDT Tue Oct 25 2022

ALZ017>021-024>029-034>036-260200-
/O.CAN.KBMX.WI.Y.0012.000000T0000Z-221026T0200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Bibb-Chilton-Coosa-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Centreville, Clanton, and Rockford
748 PM CDT Tue Oct 25 2022

...WIND ADVISORY IS CANCELLED...

Winds have weakened below wind advisory criteria across Central
Alabama. Wind gusts may still reach 25 mph for parts of the area
through midnight before lessening further.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Oct 25, 1:04 AM CDT, 14 minutes earlier.

Area forecast discussion, Oct 25, 1:04 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
104 AM CDT Tue Oct 25 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday)
Issued at 729 PM CDT MON OCT 24 2022

Surface dew points and temperatures are both riding higher than
last night. The surface high has shifted eastward and was
centered over the Carolinas while a cold front was located from
Texas to Wisconsin. Low temperatures will exhibit and east to west
gradient and will mainly be in the 50s and 60s. No big changes
there. The latest model guidance remains in line with what we are
advertising for Tuesday. A broken line of thunderstorms will enter
the area around noon west and exit areas east around midnight. It
still appears like a higher shear and lower instability setup
with all modes of severe storms possible. No overall changes in
the messaging this evening.

75

Previous short-term discussion:
(This evening through Tuesday)
Issued at 109 PM CDT MON OCT 24 2022

A highly amplified pattern exists over much of the country today
as a deep slightly positively-tilted longwave trough extends from
over South-Central Canada southwest to over New Mexico. Longwave
ridging was over our area, extending from over the Central Gulf of
Mexico northeast to over Pennsylvania. Another longwave ridge
extended from over much of California northeast to over much of
Montana. Toward the surface, a strong area of low pressure was
positioned across far South-Central Canada while a trailing cold
front extended from the low center south across the Northern
Plains and into Oklahoma and Texas where another surface low was
analyzed. Elongated surface high pressure extended from far
Southeast Canada south along the East Coast into the Carolinas.

Today.

Longwave ridging aloft along with surface high pressure to our
northeast will provide another dry day across the area. Low-level
moisture values will continue to moderate with increasing warm air
and positive moisture advection developing across the southern
portions of the area through the afternoon hours. Skies will be
mostly sunny through early afternoon then becoming partly cloudy
across the west and southwest. Winds will become breezy from the
southeast with speeds from 7-14 mph. The warming trend continues
with highs ranging from the mid 70s in the higher elevations east
to the low 80s far south and southeast.

Tonight.

Longwave ridging aloft begins to contract as it moves to our east,
extending from over the Northeast Gulf of mexico northeast to over
Virginia. Surface high pressure will contract further as it
remains along the East Coast. The strong surface low moves
northeast towards Hudson Bay in Canada while the trailing cold
front advances to near Chicago south into Western Arkansas where
a surface low is forecast to be toward midnight tonight. Expect
gradual increasing clouds from the west through the evening and
into the overnight hours. A few showers will be possible across
portions of the far west and southwest toward midnight and
thereafter. Southeast winds will persist overnight with speeds
from 5-10 mph. Lows will range from the low 50s far east to the
mid 60s west.

Tuesday.

The deep trough takes on a negative tilt during the day Tuesday
as it moves over the Arkansas Ozarks toward midday. Shortwave
ridging remains to our east over the Southeast Coastal Plain.
Surface low pressure will be over Southern Missouri toward midday
and will move northeast into Southeast Illinois by the evening as
the cold front crosses the Mississippi River through by late
morning and is progged to be clearing the Interstate 65 corridor
toward the early evening hours.

Clouds will continue to increase through the morning with shower
activity increasing from the west, accompanied by some
thunderstorms. Scattered to numerous showers and thunderstorms are
expected from the west into the central counties toward midday
and will move into the eastern counties through the afternoon
hours. Dynamics along with wind shear are favorable for organized
thunderstorms, some of which may become strong to severe with
damaging winds, a few tornadoes and large hail. The damaging wind
risk will generally accompany the entire area with a potential
maximum across the north where forcing will be strongest. The
tornado risk will exist across much of the area with the best
potential across the southwest and south-central counties where
the most buoyancy is expected. Some incidences of large hail will
be possible as well across much of the area. Winds will be breezy
through the day from the south, becoming southwest later in the
day with gusts over 25 mph at times, especially near the
thunderstorm activity. High temperatures will range from the lower
70s northwest to the low 80s south-central and southeast.

05

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 321 PM CDT MON OCT 24 2022

Not many changes needed for the Long Term forecast this afternoon,
and the trends in the previous discussion remain valid. Showers
and thunderstorms will be ending late Tuesday evening, as a cold
front sweeps across the area, with colder air arriving by
Wednesday morning. Lows will be in the mid 40s northwest to mid
50s southeast. Will maintain a dry forecast through much of the
week. Rain chances return Friday night through the weekend.

14

Previous long-term discussion:
(Tuesday Night through Sunday)
Issued at 353 AM CDT MON OCT 24 2022

Cooler air moves in behind the front Tuesday night into
Wednesday. Some guidance indicates the potential for some pesky
post-frontal stratus to hang around on Wednesday given the lack of
a strong dry air push and low-level cyclonic flow. Winds become
easterly on Thursday as high pressure over New England induces
weak wedging, with only gradually warming temperatures. Another
southern stream shortwave approaches Friday night into Saturday,
closing off into a slower moving closed low. The ECMWF remains on
the slower side of guidance, though it is slower than its own
ensemble mean. Both the EPS and GEFS are trending increasingly
wetter on Saturday, and have raised PoPs. Have also included PoPs
Friday night as precipitation can sometimes start quicker than
expected in these isentropic lift/overrunning situations. The
lower latitude of this system and easterly flow advance of it will
limit instability and will continue to leave thunder out of the
forecast at this time. PoP forecast beyond Saturday becomes
increasingly uncertain depending on the speed of the upper low.

32/Davis

&&

.AVIATION...
(06Z TAFS)
Issued at 1258 AM CDT TUE OCT 25 2022

Ceilings will be dropping overnight in the west to MVFR ahead of
the approaching cold front. Ceilings will then lower as you move
east though the morning. Tried to time out the line as it moves
through the area a little bit more with this update. Looks like
TCL will be the only site the line may make it to before 18z, so
really have 2 more sets to make those fine adjustments. Bottom
line is that the showers and storms will be widespread this
afternoon/evening across the area, with gusty southerly winds
ahead and gusty winds from the northwest behind the front. Right
now just went with VCTS and prob30 TSRA. Will begin to add in
tempos with the 12z TAFs for our western sites and 18z for the
southern and eastern sites.

16

&&

.FIRE WEATHER...

Moisture and winds will increase tonight and tomorrow, ahead of a
cold front. Showers and thunderstorms are expected to move across
the area Tuesday afternoon and Tuesday night, with some severe
storms possible. 20ft winds will increase from the south through
the day tomorrow, at 10-20mph, with higher gusts. As the front
passes, winds will become northwesterly by Wednesday morning.
Speeds are expected to diminish to 5-8mph.

Drier conditions return for Wednesday and Thursday, but with
minimum RH values above critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     78  46  68  42 / 100  90   0   0
Anniston    79  49  68  44 /  80 100   0   0
Birmingham  77  48  68  46 / 100  40   0   0
Tuscaloosa  78  47  69  45 / 100  10   0   0
Calera      77  49  68  47 / 100  40   0   0
Auburn      78  52  70  47 /  20 100   0   0
Montgomery  81  50  71  45 /  60 100   0   0
Troy        82  50  72  45 /  40  90   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....14
AVIATION...16
Hazardous weather outlook, Oct 24, 3:55 AM CDT, 21 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
355 AM CDT Mon Oct 24 2022

ALZ011>015-017>050-251200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
355 AM CDT Mon Oct 24 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday afternoon and evening
across all of Central Alabama, with the relatively highest risk
across West Alabama. Tornadoes, damaging winds up to 60 mph, and hail
up to quarter size will be possible.

Winds may also gust up to 35 mph outside of thunderstorms Tuesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Tuesday afternoon and evening.

Nearby

Wind Advisories in Alabama, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.